Alert archive / Kentucky / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS Louisville, KY

June 1, 2016Allen County, Simpson County, Warren County, Kentucky

NWS Louisville, KY issued this areal flood advisory at Jun 1, 2016, 5:24 PM CDT for Allen County, Simpson County, Warren County, Kentucky. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2016, 5:24 PM CDT (22:24 UTC)
Expired
Jun 1, 2016, 8:30 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Allen County, KY, Simpson County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 66 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this areal flood advisory went out at Jun 1, 2:16 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 2:16 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT WED JUN 1 2016

.SHORT TERM (Now through Thursday Night)...
Issued at 310 PM EDT Wed Jun 1 2016

Skies were partly sunny across the region this afternoon.
Temperatures were generally in the upper 80s, but the Cynthiana KY
Mesonet station did hit 90 earlier this afternoon.  As readings have
hit convective temperatures, we're starting to see some scattered
convection develop.  The most concentrated convection will be
located generally west of I-65 across western KY and into
southwestern Indiana as a weak surface trough works into the region
from the west.  Convection is expected to remain below severe limits
this afternoon due to weak mid-level flow, and not all that great
low-mid level lapse rates.  Afternoon max temps should max out in
the next 1-2 hours with highs in the 84-90 range.

Showers and storms will continue into the evening hours but will
diminish due to the loss of afternoon heating.  Lows tonight look to
cool back into the middle and upper 60s.

For Thursday/Thursday night, weak surface trough will stall out
across the region resulting in partly to mostly cloudy conditions.
Scattered showers and thunderstorms will be possible throughout the
period with the best coverage across central and southern Kentucky
and slightly lesser coverage across our northern tier of southern
Indiana counties.  Overall atmospheric profiles are similar to what
we've seen today with weak wind fields and rather meager low-mid
level lapse rates.  So, organized severe convection looks rather
unlikely.  Though any storm will be capable of producing a period of
torrential rain as it passes by.  Highs will be cooler Thursday with
highs in the lower to middle 80s and overnight lows in the lower to
middle 60s.

.LONG TERM (Friday through Wednesday)...
Issued at 316 PM EDT Wed Jun 1 2016

As we head into the later part of this short work week, we'll
continue to see an influx of moisture into the region as the area
resides on the northern edge of the subtropical ridge over the
southeastern US.  Episodic bouts of convection will be seen Friday
and more likely on Saturday.  An impressive upper trough will dig
from the Midwest and push through the region on Sunday and lead to a
rather impressive upper level gyre setting up over the NE US.
Convection will be seen on Sunday but the overall coverage will
likely be a bit less than on Saturday.  Behind this trough axis, a
secondary cold front will push in by Monday night and this will
bring an end to the unsettled weather across the Ohio Valley.

What will be more impressive will be the cooler than normal surge of
colder air into the region this weekend and into next week.  While
highs on Friday will be in the lower 80s, afternoon highs Saturday
through Wednesday will likely not get out of the 70s each day.
Overnight lows will be refreshingly cool with low dewpoints.
Overnight readings will likely drop into the upper 50s.

&&

.AVIATION (18Z TAF Update)...
Issued at 1258 PM EDT Wed Jun 01 2016

A front will approach central KY today and move through tomorrow.
Scattered thunderstorms are still expected to develop this
afternoon. Coverage looks somewhat spotty, but will continue to
mention VCTS for a few hours this afternoon at each of the sites as
some a thunderstorms may approach any of the terminals this
afternoon. Storms should dissipate this evening. VFR conditions are
expected through the night at SDF and LEX. BWG may see some light
fog towards dawn, particularly if any rain falls this afternoon.

As the front moves through tomorrow, additional showers are
possible. However, some timing issues are still present with the
frontal passage. So have put in VCSH for tomorrow morning at all
sites.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........MJ
Long Term.........MJ
Aviation..........EER
Hazardous weather outlook, Jun 1, 2:18 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM EDT WED JUN 1 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
318 PM EDT WED JUN 1 2016 /218 PM CDT WED JUN 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS...WITH BRIEF HEAVY RAIN AND
LIGHTNING...ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS
THE OUTLOOK AREA. A FEW OF THE STRONGER STORMS MAY PRODUCE SOME
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THURSDAY THROUGH SUNDAY.
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJ

In the hours before

Special weather statement, Jun 1, 3:53 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM CDT WED JUN 1 2016

KYZ073>075-012130-
MONROE-BARREN-ALLEN-
353 PM CDT WED JUN 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONROE...SOUTH
CENTRAL BARREN AND SOUTHEASTERN ALLEN COUNTIES...

AT 352 PM CDT...A STRONG THUNDERSTORM WAS OVER LAFAYETTE...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GAMALIEL...FOUNTAIN RUN...AKERSVILLE...JEFFREY...FREETOWN...AMOS...HOLLAND...
GUM TREE...AUSTIN AND BUGTUSSLE.

LAT...LON 3664 8612 3685 8604 3673 8573 3662 8582
TIME...MOT...LOC 2052Z 206DEG 22KT 3654 8604

RJS
Special weather statement, Jun 1, 4:25 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM CDT WED JUN 1 2016

KYZ074>076-081-012200-
METCALF-CUMBERLAND-MONROE-BARREN-
425 PM CDT WED JUN 1 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MONROE...SOUTHERN
METCALFE...SOUTHERN BARREN AND CUMBERLAND COUNTIES...

AT 425 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TOMPKINSVILLE TO NEAR BURKESVILLE...AND MOVING
NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TOMPKINSVILLE...BURKESVILLE...LESLIE...GAMALIEL...FOUNTAIN RUN...JEFFREY...
FREETOWN...DRY FORK...ELLINGTON AND NOBOB.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3663 8593 3674 8598 3676 8601 3687 8608
      3689 8608 3690 8607 3690 8609 3693 8611
      3689 8529 3663 8530 3661 8557
TIME...MOT...LOC 2125Z 160DEG 6KT 3669 8580 3675 8542

RJS
Special weather statement, Jun 1, 4:57 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
457 PM CDT WED JUN 1 2016

KYZ071>074-012230-
WARREN-SIMPSON-BARREN-ALLEN-
457 PM CDT WED JUN 1 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WARREN...
SIMPSON...WEST CENTRAL BARREN AND NORTHWESTERN ALLEN COUNTIES...

AT 456 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 11 MILES SOUTHEAST OF RUSSELLVILLE TO NEAR THREE
SPRINGS TO 8 MILES NORTH OF SCOTTSVILLE...AND MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...GLASGOW...SCOTTSVILLE...PLUM SPRINGS...MOUNT VICTOR...
MEMPHIS JUNCTION...WOODBURN...OAKLAND...CEDAR SPRINGS AND RAILTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3667 8676 3673 8675 3678 8673 3689 8661
      3705 8632 3701 8592 3679 8613 3665 8648
TIME...MOT...LOC 2156Z 234DEG 13KT 3675 8671 3687 8647 3687 8622

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:53 PM CDTSpecial Weather StatementLMKMonroe37 min
Jun 1, 4:25 PM CDTSpecial Weather StatementLMKCumberland, Monroe35 min
Jun 1, 4:57 PM CDTSpecial Weather StatementLMKSimpson33 min
Jun 1, 5:36 PM CDTSpecial Weather StatementLMKAdair24 min
Jun 1, 5:55 PM CDTSpecial Weather StatementLMKHenry, Oldham35 min
Jun 1, 6:09 PM CDTSpecial Weather StatementLMKBullitt36 min
Jun 1, 6:13 PM CDTAreal Flood AdvisoryLMKGreen, Hart3 hr
Jun 1, 6:43 PM CDTAreal Flood AdvisoryLMKButler3 hr

Nearby

Areal Flood Advisories in Kentucky, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.